MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-125SOLID200
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.Csi id: (b)(4).
 
Event or Problem Description
During a procedure, the door of the oas pump opened independently, and the diamondback peripheral orbital atherectomy device (oad) powered off mid-treatment.It was identified that the saline tubing in the pump door had been pinched, and was leaking fluid.The oad was removed from the patient, and it was revealed that the driveshaft sheath had fractured off near the crown.The fragment remained on the driveshaft of the oad, and there were no fragments left in the patient.The oad was replaced with the second oad to complete the procedure.Balloon angioplasty was performed and there were no patient complications.
 
Additional Manufacturer Narrative
The oad and saline line tubing were received at csi for analysis.Examination of the saline line revealed a puncture at the location where the tubing is positioned within the pump.The pump door can pinch the tubing when the tubing is not properly aligned.The root cause of the saline line damage was found to be user error due to improper set up within the pump door.Fluid flow through the saline line was measured, and the results of the test and the examination of the sheath revealing that no blood had backed up indicated that there was sufficient fluid flowing through the device during the procedure.Visual examination confirmed the saline sheath was fractured, and revealed driveshaft filar indentations within the sheath wall.There was no indication of any compression damaged located at the separation site.The driveshaft filars were damaged, deformed and fractured.The driveshaft exhibited overloading at the lap weld, and the overloaded filars prevented a guide wire from passing through.The damaged driveshaft section was removed and a guide wire was able to pass through without issue.When tested, the oad functioned as intended.Scanning electron microscopy analysis of the fractured filar faces revealed fatigue striations.Although the root cause of the driveshaft damage could not be confirmed, it was hypothesized that it was the result of localized, elevated stress levels applied to the driveshaft while spinning.Similar driveshaft damage has been recreated by spinning the driveshaft over a kink on a guide wire.This can cause enough force to result in the driveshaft filar fractures.At the conclusion of the device analysis investigation, the reported event was confirmed.Further details regarding patient demographics and the event were requested, but were not received.If additional information is received, a supplemental report will be submitted.Csi id# (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul, mn
MDR Report Key9765905
Report Number3004742232-2020-00057
Device Sequence Number2778729
Product Code MCW
UDI-Device Identifier10852528005350
UDI-Public(01)10852528005350(17)210131(10)253531
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model NumberDBP-125SOLID200
Device Lot Number253531
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2020
Supplement Date Received by Manufacturer02/28/2020
Initial Report FDA Received Date02/27/2020
Supplement Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1